Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2016, Article ID 3692086, 4 pages
http://dx.doi.org/10.1155/2016/3692086
Case Report

Resin-Induced Colonic Pseudotumor: Rare Complication from Chronic Use of Potassium Binders in a Hemodialysis Patient

1Division of Nephrology and Hypertension, Brookdale University Hospital and Medical Center, Brooklyn, NY 11212, USA
2Division of Hospital Medicine, Yale-New Haven Hospital, New Haven, CT 06510, USA
3Department of Medicine/Cardiology Division, Woodhull Medical Center, Brooklyn, NY 11206, USA
4Medicine Department, NYU School of Medicine, New York, NY 10016, USA

Received 11 November 2015; Revised 28 January 2016; Accepted 1 February 2016

Academic Editor: Kouichi Hirayama

Copyright © 2016 Mary Bui et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. B. B. Gerstman and R. Platt, “Use of sodium polystyrene sulfonate in sorbitol in the United States, 1985–1989,” American Journal of Kidney Diseases, vol. 18, no. 5, pp. 619–620, 1991. View at Google Scholar · View at Scopus
  2. S. C. Abraham, B. S. Bhagavan, L. A. Lee, A. Rashid, and T. T. Wu, “Upper gastrointestinal tract injury in patients receiving Kayexelate (sodium polystyrene sulfonate) in sorbitol,” The American Journal of Surgical Pathology, vol. 25, no. 5, pp. 637–644, 2001. View at Publisher · View at Google Scholar
  3. A. Dardik, R. C. Moesinger, G. Efron, A. Barbul, and M. G. Harrison, “Acute abdomen with colonic necrosis induced by Kayexalate-sorbitol,” Southern Medical Journal, vol. 93, no. 5, pp. 511–513, 2000. View at Publisher · View at Google Scholar · View at Scopus
  4. B. B. Gerstman, R. Kirkman, and R. Platt, “Intestinal necrosis associated with postoperative orally administered sodium polystyrene sulfonate in sorbitol,” American Journal of Kidney Diseases, vol. 20, no. 2, pp. 159–161, 1992. View at Publisher · View at Google Scholar · View at Scopus
  5. F. B. Rogers and S. C. Li, “Acute colonic necrosis associated with sodium polystyrene sulfonate (kayexalate) enemas in a critically ill patient: case report and review of the literature,” Journal of Trauma—Injury Infection & Critical Care, vol. 51, no. 2, pp. 395–397, 2001. View at Publisher · View at Google Scholar
  6. T. R. Scott, S. M. Graham, E. J. Schweitzer, and S. T. Bartlett, “Colonic necrosis following sodium polystyrene sulfonate (Kayexalate)-sorbitol enema in a renal transplant patient. Report of a case and review of the literature,” Diseases of the Colon & Rectum, vol. 36, no. 6, pp. 607–609, 1993. View at Google Scholar
  7. F. T. Wootton, D. F. Rhodes, W. M. Lee, and C. T. Fitts, “Colonic necrosis with Kayexalate-Sorbitol enemas after renal transplantation,” Annals of Internal Medicine, vol. 111, no. 11, pp. 947–949, 1989. View at Publisher · View at Google Scholar · View at Scopus
  8. Z. Harel, S. Harel, P. S. Shah, R. Wald, J. Perl, and C. M. Bell, “Gastrointestinal adverse events with sodium polystyrene sulfonate (Kayexalate) use: a systematic review,” The American Journal of Medicine, vol. 126, no. 3, pp. 264.e9–264.e24, 2013. View at Publisher · View at Google Scholar · View at Scopus
  9. R. C. Romano, S. Thirumala, W. H. Cushman, and T. Mounajjed, “Inflammatory pseudotumor containing Kayexalate crystals: a case report and review of the literature,” International Journal of Surgical Pathology, vol. 22, no. 5, pp. 464–469, 2014. View at Publisher · View at Google Scholar · View at Scopus
  10. P. Roy-Chaudhury, I. S. Meisels, S. Freedman, T. I. Steinman, and M. Steer, “Combined gastric and ileocecal toxicity (serpiginous ulcers) after oral Kayexalate in sorbital therapy,” American Journal of Kidney Diseases, vol. 30, no. 1, pp. 120–122, 1997. View at Publisher · View at Google Scholar · View at Scopus
  11. K. D. Lillemoe, J. L. Romolo, S. R. Hamilton, L. R. Pennington, J. F. Burdick, and G. M. Williams, “Intestinal necrosis due to sodium polystyrene (Kayexalate) in sorbitol enemas: clinical and experimental support for the hypothesis,” Surgery, vol. 101, no. 3, pp. 267–272, 1987. View at Google Scholar · View at Scopus
  12. F. J. Zijlstra, “Sorbitol, prostaglandins, and ulcerative colitis enemas,” The Lancet, vol. 318, no. 8250, pp. 815–816, 1981. View at Publisher · View at Google Scholar · View at Scopus
  13. D. Chatelain, M. Brevet, D. Manaouil, T. Yzet, J.-M. Regimbeau, and H. Sevestre, “Rectal stenosis caused by foreign body reaction to sodium polystyrene sulfonate crystals (Kayexalate),” Annals of Diagnostic Pathology, vol. 11, no. 3, pp. 217–219, 2007. View at Publisher · View at Google Scholar · View at Scopus
  14. M. Joo, W. K. Bae, N. H. Kim, and S. R. Han, “Colonic mucosal necrosis following administration of calcium polystryrene sulfonate (Kalimate) in a uremic patient,” Journal of Korean Medical Science, vol. 24, no. 6, pp. 1207–1211, 2009. View at Publisher · View at Google Scholar · View at Scopus
  15. M. D. Castillo-Cejas, I. de-Torres-Ramírez, and C. Alonso-Cotoner, “Colonic necrosis due to calcium polystyrene sulfonate (Kalimate) not suspended in sorbitol,” Revista Espanola de Enfermedades Digestivas, vol. 105, no. 4, pp. 232–234, 2013. View at Publisher · View at Google Scholar · View at Scopus
  16. A. Pani, M. Floris, M. H. Rosner, and C. Ronco, “Hyperkalemia in hemodialysis patients,” Seminars in Dialysis, vol. 27, no. 6, pp. 571–576, 2015. View at Publisher · View at Google Scholar · View at Scopus
  17. M. R. Weir, G. L. Bakris, D. A. Bushinsky et al., “Patiromer in patients with kidney disease and hyperkalemia receiving RAAS inhibitors,” The New England Journal of Medicine, vol. 372, no. 3, pp. 211–221, 2015. View at Publisher · View at Google Scholar · View at Scopus
  18. D. K. Packham, H. S. Rasmussen, P. T. Lavin et al., “Sodium zirconium cyclosilicate in hyperkalemia,” The New England Journal of Medicine, vol. 372, no. 3, pp. 222–231, 2015. View at Publisher · View at Google Scholar · View at Scopus